With over 16,000 hours logged as a personal trainer, I can tell you that the answer to this question is YES! Preventing pregnancy can be a very important. On the flip side, many women (and men) forget that taking the pill can also create huge imbalances in the body. The overall idea of birth control is to “trick” the body into thinking it’s pregnant. Over time, this can cause an internal struggles with progesterone, estrogen, and even testosterone. Many of my clients who had been taking the pill for long periods of time (7 – 20 years), claimed that they struggled with stubborn weight loss. On average, these women carried around an additional 10 – 20 pounds of weight that diminished once they cut out birth control pills and other contraception of this type.
Is birth control causing weight gain?
17 million women take birth control in the United States. According to “Fitness Rx,” a study done by Texas A&M found that women taking oral contraception showed a reduced response to weight training. During the 10 week study, women using the pill developed 60 % less muscle then women who didn’t use oral contraceptives. Although the strength gains were similar, the women taking birth control showed lower levels of an important hormone known as IGF-I, or Growth Hormone.
To break this down muscle = calorie burning. Decreased muscle = less calorie burning which in turn can lead to weight gain.
If you aren’t familiar with Growth hormone it’s been known as the “fountain of youth.” It keeps the bones strong, helps retain muscle, influences the skin, and helps to rebuild cells. Many celebrities use it to turn back the clock and return their youthful appearance. While I’m not encouraging people to take it, I do think it’s very important to be mindful of what things like birth control can do to your body long term.
Case Study: This is just one of the many examples of my clients struggling with weight loss due to birth control. For the purpose of this article, I’ve changed her name.
Jennifer was a vivacious, active 35 year old. She had never had kids and had been on birth control for roughly 14 years. She worked hard during her workouts, changed her eating, decreased her wine intake, and made good, but slow progress. I turned up the heat in her workout routine, and altered her eating a little more. After losing 7 pounds the weight loss slowed. She still had 10 stubborn pounds left. All of the usual fitness tweaks had been added, yet she still lost minimal weight after her initial 7 pounds. I started asking about her hormones. She mentioned she took birth control. I recommend she stop, and get her hormones checked. She did as instructed. It turned out that the long term birth control use has thrown off her progesterone levels. This led to weight gain and mood imbalances. The doctor prescribed a low dose of progesterone and over the next 8 weeks her body began to change as her hormones levels evened out. She continued to work hard at her workouts and come to the gym 5 days a week. I saw as her frustration turned into happiness. We both knew that this small change made all the difference. To this day she’s kept the weight off and even lost a little bit more! She went from a size 10 to a size 4. Hard work, guidance, and her persistence allowed her to make these changes.
Research doesn’t always suggest that weight gain is a side affect of birth control. However, it’s hard to know who’s doing the research. A lot of studies are performed by the companies that create the products. This information is based on my own personal experiences and the case studies of clients that I have been honored to train over the last 15 years.
The story above could be any of us; our sisters, our friends, our daughters and our mothers. While it may seem like a small detail to some, to others, this frustration can hold us back and lead to yo-yo dieting when weight loss doesn’t happen despite our best efforts. If you are someone who’s thinks birth control may be causing weight gain, go to your doctor and request a full hormone panel.